Alert archive / Virginia / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

October 4, 2021Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this special weather statement at Oct 4, 2021, 2:01 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, Rockingham County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2021, 2:01 PM EDT (18:01 UTC)
Expired
Oct 4, 2021, 3:00 PM EDT
In force
59 min
Issued by
NWS Blacksburg, VA
Hail
0.00 in
Wind
30

Counties Caswell County, NC, Rockingham County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2021-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2021-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
705 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

044 
WWUS81 KRNK 041801
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Mon Oct 4 2021
 
NCZ005-006-VAZ044-058-041900-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
201 PM EDT Mon Oct 4 2021

...Strong thunderstorms with very heavy rainfall will impact 
portions of Rockingham, Caswell, Pittsylvania and Halifax Counties 
and the City of Danville through 300 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Heavy rainfall can result in minor 
         flooding of roads and highways.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8000 3707 7921 3705 7919 3709 7913
      3691 7880 3625 7947
TIME...MOT...LOC 1800Z 296DEG 9KT 3628 7971 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Oct 4, 1:34 PM EDT, 27 minutes earlier.

Area forecast discussion, Oct 4, 1:34 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
134 PM EDT Mon Oct 4 2021

.SYNOPSIS...
A storm system will linger along and west of our region through
at least Friday, keeping a prolonged period of clouds and
showers around.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 916 AM EDT Monday...

An Unsettled Monday With Clouds and Scattered Showers And A Few
Thunderstorms.

A cold front will approach from the west today into tonight.
Areas of low clouds and fog will linger into late morning.
An upper level disturbance will combine with low level moisture
and heating to create scattered showers and few thunderstorms
this afternoon into tonight. PWATS around 1.25 to 1.6 inches
will also bring the potential for heavy downpours like
yesterday where a few locations received 1-2 inches. Blended
in the Namnest,HRRR and HiResW-ARW for late morning POPS into
this afternoon. Made some minor adjustments to temperatures
utilizing the latest surface obs, trends and blended in the NBM
for late morning into this afternoon. More later this morning.

previous discussion
As of 305 AM EDT Monday...

Forecast stays showery with a few storms possible...

This morning a mix of fog and low and high clouds abide, with just a
few showers moving across the NC Triad/Piedmont into portions of
southside VA, along a general belt of low level moisture convergence
and weak upper air support.

Expect the coverage of showers today will be similar to yesterday
with model consensus favoring areas along the Blue Ridge and east,
where a few thunderstorms are possible as instances of sunshine and
increased low level moisture will bring SBCAPEs to 1000-2000 J/Kg.
PWATS running around 1.3 to 1.6 inches will also bring potential for
heavy downpours like yesterday where a few locations received 1-2
inches, but most will see much less, with more of a scattered
coverage. With sunshine possible went slightly warmer than guidance
but close with upper 60s to mid 70s west, to upper 70s to lower 80s
east.

Tonight, best upper support pushes out and expect shower threat to
end from west to east during the night. Question will be how much
fog forms with residual moisture. Most models keep us cloudier
overnight so still leaning toward patchy fog.

Another shortwave pushes toward the southern forecast area by 12z,
so showers may stick around in a scattered fashion along/south of
the VA/NC border into Tue morning.

Keeping with a moist airmass will lead to elevated lows in the mid
50s to around 60 west, to lower to mid 60s east.

Forecast confidence is average on coverage of pops and fog through
tonight, but higher on sky cover and temps.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
As of 210 AM EDT Monday...

A cutoff low will wobble over the Midwest through the period.
Tuesday night, surface high pressure over the northeastern states
will wedge south into the Carolinas and remain in the area into
Wednesday night. Mid and upper level flow over the region will be
southerly, sending Gulf moisture and shortwaves over the wedge.
Flow within the wedge will be easterly with a fetch from the
Atlantic. All this adds up to persistent light rain, drizzle and
areas of fog through the period. Given the dry antecedent
conditions over the past week or so and lush vegetation,
widespread flooding is not expected. However, moderate rain is
possible across the Mountain Empire of SW VA into the
Bluefield/Richlands area where the wedge will be shallow.
Shortwaves moving over this area may allow rainfall rates to run
higher than within the wedge, increasing the chances for creeks
and streams to reach bankfull faster.

Temperatures Tuesday will run close to normal but may feel a tad
cooler with an east wind. Under cut guidance a few degrees (could be
more) Wednesday with a dirty wedge in place. Highs Wednesday will
not get out of the 60s.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 240 AM EDT Monday...

A weak classic wedge will transition to a hybrid wedge Thursday as
the parent high drifts off the Mid Atlantic coast. In the meantime,
the Midwest closed low is expected to track towards the Ohio Valley.
With pressure falls occuring to the northwest, the wedge will begin
to erode and may take until Friday afternoon to clear the area. Lift
is maximized around the wedge boundary as it tracks to the
northeast. This could bring a round of moderate to heavy rain to the
area Thursday night into Friday. Since the ground will be
saturated and creeks and streams running full, the threat for
flooding will increase. Models are advertising more rain for the
weekend as a cold front stalls over the area.

Afternoon temperatures will be cooler than normal Thursday and
Friday, then return to normal over the weekend.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 130 PM EDT Monday...

MVFR/VFR conditions with pockets of IFR with convection this
afternoon into this evening. The taf site with the best chance
for a thunderstorm will be KDAN. However, an isolated storm may
be possible at the other taf locations. Drier weather is
expected tonight into the overnight. But cigs/vsbys could fall
again to sub-MVFR at some locations depending on where it
rains, and if we can clear enough to allow for fog/low stratus,
KLWB has the best potential for fog overnight with IFR/LIFR
possible. Poor flying weather is likely during at times Tuesday
due to low ceilings and fog. Sub-VFR showers and thunderstorms
will form Tuesday afternoon.

Moderate confidence in ceilings,visibilities and winds during
the taf period.

Extended Aviation Discussion...

The potential for Sub-VFR conditions will continue into the
extended period. The chance for convection will persist through
the end of this week due to an easterly flow pumping more
moisture and the continued threat of rain.Drier air may come
into our region Saturday night into Sunday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW/WP
NEAR TERM...KK/WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...KK/WP
Hazardous weather outlook, Oct 4, 4:01 AM EDT, 10 hours before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
401 AM EDT Mon Oct 4 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-050815-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
401 AM EDT Mon Oct 4 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Several periods of showers, and maybe a few storms can be expected
this period. Moderate to at times heavy rain could lead to localized
flooding especially by Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 4, 2:01 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
201 PM EDT Mon Oct 4 2021

NCZ005-006-VAZ044-058-041900-
Rockingham NC-Caswell NC-Halifax VA-Pittsylvania VA-
201 PM EDT Mon Oct 4 2021

...Strong thunderstorms with very heavy rainfall will impact
portions of Rockingham, Caswell, Pittsylvania and Halifax Counties
and the City of Danville through 300 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Monroeton, or near Reidsville, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Heavy rainfall can result in minor
         flooding of roads and highways.

Locations impacted include...
Danville...
Eden...
Reidsville...
Wentworth...
Yanceyville...
Bethel...
and Chatham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3626 8000 3707 7921 3705 7919 3709 7913
      3691 7880 3625 7947
TIME...MOT...LOC 1800Z 296DEG 9KT 3628 7971

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 2:22 PM EDTSpecial Weather StatementRNKCity of Danville23 min
Oct 4, 3:57 PM EDTSpecial Weather StatementRNKBotetourt33 min
Oct 4, 4:15 PM EDTSpecial Weather StatementRNKAppomattox30 min
Oct 4, 4:30 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington30 min

Nearby

Special Weather Statements in Virginia, 2021Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.